FDA's MedWatch Safety Alerts: October 2009
On this page:
- Recall: Accusure Insulin Syringes
- Potential Medication Errors with Tamiflu for Oral Suspension
- Defective Power Cords on Medical Devices
- Risk of Severe Allergic Reaction to Dexferrum
- Recall: Philips HeartStart Fr2+ Automated External Defibrillators
- Beware of Fraudulent H1N1 Flu Products Sold on Internet
- Changes to Heparin
After the Food and Drug Administration (FDA) approves a product and it is on the market, FDA continues to monitor unexpected and undesirable side effects (adverse events) of that product.
Health care professionals and consumers may report side effects, product quality problems, product use errors, or therapeutic failure with the use of medical products to FDA's MedWatch Adverse Event Reporting program either online, by regular mail, by fax, or by phone.
• Regular Mail: Use postage-paid, pre-addressed FDA form 3500
• Fax: 1-800-FDA-0178
• Phone: 1-800-332-1088
MedWatch reports can signal a safety problem and lead to an FDA action to protect the public from harm, serious illness, or even death.
Here are a few of the most recent safety alerts prompted by reports received by FDA from health care professionals and their patients.
All Accusure insulin syringes, regardless of lot number, have been recalled. These syringes were distributed between January 2002 and October 2009 to pharmacies nationwide (including Puerto Rico).
The risk: The syringes may have needles that detach from the syringe. If the needle detaches during use, it can become stuck in the insulin vial, push back into the syringe, or remain in the skin after injection.
Recommendation: Stop using any Accusure insulin syringes and contact the company, Qualitest Pharmaceuticals, at 1-800-444-4011 for reimbursement.
FDA has received reports of dosing errors with Tamiflu (oseltamivir) for Oral Suspension where the dosing instructions for the patient do not match the dosing dispenser.
Prescriptions for liquid medicines are usually written in milliliters (mL) or teaspoons, while Tamiflu is dosed in milligrams (mg). The dosing dispenser packaged with Tamiflu has markings only in mg (30, 45, and 60 mg). FDA has issued a Public Health Alert to ensure that health care professionals and pharmacists are aware of these potential dosing errors.
Tamiflu is an FDA-approved antiviral drug to prevent and treat influenza in individuals 1 year of age and older and, in certain emergencies, in infants less than 1 year old.
Recommendation: Contact your doctor or pharmacist if the directions on Tamiflu refer to a unit of measure (such as mL) that is different from the unit of measure (such as mg) on the dosing dispenser.
Two medical device manufacturers (Hospira Inc. and Abbott Nutrition) have sent FDA 122 reports of sparking, charring, and fires from the power cords used with their devices. The companies' investigations determined that the power cords’ prongs may crack and fail at, or inside, the plug.
The defective cords could be on devices from other manufacturers, since the manufacturer of Hospira and Abbott power cords (Electri-cord) also supplies cords to other medical device manufacturers. FDA is working to determine which devices may be equipped with defective cords.
The risk: Electrical shock, delay in setup and therapy, interruption of therapy, device failure, and fires are all potential risks.
Products affected: Certain medical device AC power cords—those whose plugs have a black plastic piece that connects the terminal prongs—may be defective. See the figure here for an example of this type of cord.
- If you use a medical device at home, closely monitor the wear and tear on the electric cords used to power the device.
- Be especially watchful when oxygen equipment is involved, because electrical sparking and arcing may trigger a fire.
- If you have a medical device that uses a power cord with a black plastic bridge and notice that it has bent or cracked prongs, an outer sheath that is visibly burnt, a black residue, or signs of excessive wear and tear:
- Stop using the device with the affected power cord as soon as possible, without jeopardizing your care.
- Contact the device manufacturer or sales representative to report the power cord failure and to request a replacement/repair. Hospira may be reached at 1-800-615-0187, and Abbott at 1-877-457-0249.
The prescribing information for Dexferrum (iron dextran injection) has been modified to emphasize the warning about the risk of severe allergic (anaphylactic-type) reactions after the drug is injected. Dexferrum is used to treat iron deficiency in people who aren’t helped by oral supplements.
The risk: Fatal reactions have followed the injection of Dexferrum, even in situations where a test dose was given first without a reaction. People with a history of drug allergy may be at increased risk for anaphylactic-type reactions.
- Give a test dose of Dexferrum first and wait at least 1 hour. If there are no signs or symptoms of anaphylactic-type reactions, such as difficulty breathing, give the full therapeutic Dexferrum dose.
- While giving Dexferrum, look for signs or symptoms of anaphylactic-type reactions.
- Make sure that resuscitation equipment and personnel trained to detect and treat anaphylactic-type reactions are readily available when Dexferrum is given.
Philips has recalled 5,400 HeartStart FR2+ automated external defibrillators (AEDs) due to reports of a memory chip failure that could make the AED inoperable and prevent it from delivering therapy.
Products Affected: The recalled units were manufactured between May 2007 and January 2008 and have the following model numbers:
- M3860A and M3861A, distributed by Philips
- M3840A and M3841A, distributed by Laerdal Medical
- Go to Philips’ Web site to enter the serial number of your FR2+ to find out if it is part of the recall and what to do if it is.
- If you have questions about the recall or to report a product problem, contact HeartStart Customer Service at 1-800-263-3342.
Since May 2009, FDA has warned more than 75 Web sites to stop the sale of more than 135 products with fraudulent H1N1 influenza virus claims. FDA urges consumers to be cautious of promotions or Internet sites offering products for sale that claim to diagnose, prevent, treat, cure, or lessen the effects of the 2009 H1N1 influenza virus.
For a full consumer update, see The Word is Out on Unapproved H1N1 Products
On Oct. 1, 2009, changes were made that affect the drug heparin. The United States Pharmacopeia (USP) changed the standard for how the amount of heparin is determined in products used in this country. USP is an organization that sets standards for the quality, purity, strength, and consistency of medicines sold in the United States.
The change will make the amount of heparin available in a single "USP unit" dose the same as the "International Unit" that is used in most other countries. As a result, heparin in the United States will be about 10 percent less potent, unit for unit, than it is today.
Other changes in the heparin standards will help make heparin more pure and less likely to be contaminated.
What to Expect: If you receive heparin as part of any treatment, such as part of kidney dialysis or to prevent blood clots, the changes may affect your treatment in two ways:
- Your doctor may prescribe a higher dose of heparin than you normally receive.
- You may receive more monitoring after your heparin treatment than you did before. The monitoring, which may include blood testing, may be temporary as the newer product becomes the standard across the healthcare system.
This article appears on FDA's Consumer Updates page, which features the latest on all FDA-regulated products.
Date posted: November 3, 2009